Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 14, NWS Lubbock, TX

April 8, 20189 counties in Texas

NWS Lubbock, TX issued this wind advisory at Apr 8, 2018, 4:46 AM CDT for 9 counties in Texas. It took effect at Apr 8, 2018, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 8, 2018, 4:46 AM CDT (09:46 UTC)
In effect from
Apr 8, 2018, 11:00 AM CDT
Expired
Apr 8, 2018, 7:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 65 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WWUS74 KLUB 080946
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
446 AM CDT Sun Apr 8 2018



TXZ021>023-027>029-033>035-090000-
/O.NEW.KLUB.WI.Y.0014.180408T1600Z-180409T0000Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Morton, Whiteface, Levelland, Sundown, Lubbock, 
Wolfforth, and Slaton
446 AM CDT Sun Apr 8 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect from 11 AM this morning to 7 PM CDT
this evening. 

* TIMING...Late this morning through early evening.

* WINDS...Westerly becoming northerly behind a cold front by mid to
  late afternoon.

* IMPACTS...Driving may become more challenging and areas of
  blowing dust may restrict visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
1 follow-up statement
495 
WWUS74 KLUB 081507
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1007 AM CDT Sun Apr 8 2018

TXZ021>023-027>029-033>035-090000-
/O.CON.KLUB.WI.Y.0014.180408T1600Z-180409T0000Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Morton, Whiteface, Levelland, Sundown, Lubbock, 
Wolfforth, and Slaton
1007 AM CDT Sun Apr 8 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...Peaking during the afternoon hours.

* WIND SPEEDS...25 to 35 mph with gusts to 45 mph.

* WIND DIRECTION...Westerly to northwesterly becoming northerly to
  northeasterly behind a cold front late afternoon into early
  evening.
 
* IMPACTS...Driving may become more challenging and areas of 
  blowing dust may restrict visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Apr 8, 4:33 AM CDT, 13 minutes earlier.

Area forecast discussion, Apr 8, 4:33 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
433 AM CDT Sun Apr 8 2018

.DISCUSSION...
Things look generally quite similar this morning as the past
several from a large scale perspective. So, let's get to it. A
modest shortwave will transition the region this afternoon which
will induce a surface low response up in the Panhandle. It will be
followed by a second UL trough which will pass around mid-day
Monday. As it does, UL ridging will continue to build along the
west coast ahead of the next PACNW storm system which will kiss
the coast into late Wednesday. A fairly significant impulse of
energy will kick out of this low thus distorting the ridge into a
negative tilt orientation. As the low deepens into the desert
southwest and becomes more negatively tilted, we'll see a
transition to SWRLY flow aloft on Thursday. The system will
continue to deepen and mature, cutting off to our north on Friday.
This certainly looks to be a windy day at this point.

Back to today's wind...we're still on track for a Pacific front to
push through the area this afternoon with winds fields well into
the 20s. For additional insight on today's setup, please see the
fire weather section below. The first of two surges of cold fronts
comes late this afternoon into the evening hours followed by a
second push tomorrow. Monday night's winds should be fairly light
as high pressure settles into central Oklahoma followed by the
start of warm/moist air advection on Tuesday. Given the
aforementioned SWRLY flow regime, we'll see a dry sloshing dryline
Wednesday and Thursday as thermodynamic profiles are not
supportive of convective activity. We're just not quite there yet.
Friday continues to look windy with southwesterly winds early
switching to a WNWRLY direction behind a Pacific front. Things
look to be very dry behind the Pac front and another red flag day
looks to be in the making. Given the positioning of the parent
low, we'll get another good cold front that will scour what little
moisture remains well out to see in the Gulf for the weekend.
Winds do look rather strong behind the cold front.

&&

.FIRE WEATHER...
A dry low level airmass persists across much of the state. Winds
will turn from SERLY to SWRLY by mid-morning. A 995 low is
expected to develop by mid-morning across NERN NM and move into
the Texas Panhandle by mid day. This should swing winds around to
a westerly direction before lunchtime increasing to the 25-35 mph
range (maximized in our western counties). One interesting aspect
of today's setup is that there appears to be some fairly moist
mid-level wind which should mix down to the surface. Winds will
pick up first up toward Clovis and spread westward through the
afternoon. ERCs on Saturday were reported in the 70th to 90th
percentile. Given fuel states and forecast RFTI values--driven by
the expected wind maxima, will add three more counties to the Red
Flag Warning--Briscoe, Floyd, and Crosby. An RFD will be issued
for the next column eastward. The cold front will be a bit earlier
than is typical in our fire weather events. The front should
enter our northern counties by mid-afternoon and sweep southward
clearing the entire area by 10pm tonight. Winds behind the front
look to initially swing to the north then become northeasterly
rather quickly. It's worth noting that the timing of peak westerly
winds to post frontal winds will likely make containment a
challenge especially NW of Lubbock. The east to south to southwest
side of any fires that develop today will not be a good place to
hang out.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 9 PM CDT this
evening for TXZ021>024-027>030-033>036-039>041.

Wind Advisory from 11 AM this morning to 7 PM CDT this evening
for TXZ021>023-027>029-033>035.

&&

26/99
Hazardous weather outlook, Apr 8, 4:38 AM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
438 AM CDT Sun Apr 8 2018

TXZ021>044-090945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
438 AM CDT Sun Apr 8 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

A storm system will bring windy and dry conditions today
especially west of the Caprock Escarpment. This will create
critical fire weather conditions. A red flag warning is in effect
for this area. A wind advisory is in effect for areas mainly
north and west of Lubbock.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Warm and dry conditions along with strengthening winds will
increase the fire danger again mid to late week. Currently it
looks like the strongest winds and highest fire danger will occur
on Friday.

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.